Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 163, NWS Topeka, KS

May 29, 2016Dickinson County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 29, 2016, 2:46 PM CDT for Dickinson County, Morris County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2016, 2:46 PM CDT (19:46 UTC)
Expired
May 29, 2016, 3:15 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dickinson County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:00 PM CDTHAIL 1.252 Ne Hope, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WUUS53 KTOP 291946
SVRTOP
KSC041-127-292015-
/O.NEW.KTOP.SV.W.0163.160529T1946Z-160529T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
246 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS...

* UNTIL 315 PM CDT

* AT 245 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RAMONA...
  MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HERINGTON AND HOPE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3861 9693 3861 9724 3882 9710 3868 9677
      3852 9692 3852 9693
TIME...MOT...LOC 1945Z 214DEG 18KT 3859 9703 

HAIL...1.25IN
WIND...60MPH
 
$$

GARGAN
3 follow-up statements
948 
WWUS53 KTOP 291958
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
258 PM CDT SUN MAY 29 2016

KSC041-127-292015-
/O.CON.KTOP.SV.W.0163.000000T0000Z-160529T2015Z/
MORRIS-DICKINSON-
258 PM CDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHWESTERN MORRIS AND SOUTHEASTERN DICKINSON COUNTIES...

AT 256 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HERINGTON...
MOVING NORTHEAST AT 20 MPH. A SECOND SEVERE THUNDERSTORM WAS LOCATED
NEAR HOPE...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HERINGTON AND HOPE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3861 9693 3861 9724 3882 9710 3868 9677
      3852 9692 3852 9693
TIME...MOT...LOC 1956Z 216DEG 18KT 3862 9697 

HAIL...1.00IN
WIND...60MPH
 
$$

GARGAN
191 
WWUS53 KTOP 292005
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT SUN MAY 29 2016

KSC041-127-292015-
/O.CON.KTOP.SV.W.0163.000000T0000Z-160529T2015Z/
MORRIS-DICKINSON-
305 PM CDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHWESTERN MORRIS AND SOUTHEASTERN DICKINSON COUNTIES...

AT 303 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HOPE...MOVING
NORTHEAST AT 20 MPH. A SECOND SEVERE THUNDERSTORM WAS LOCATED 3
MILES SOUTH OF HERINGTON...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HERINGTON AND HOPE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3861 9693 3861 9724 3882 9710 3868 9677
      3852 9692 3852 9693
TIME...MOT...LOC 2003Z 219DEG 15KT 3872 9705 

HAIL...1.00IN
WIND...60MPH
 
$$

GARGAN
230 
WWUS53 KTOP 292012
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT SUN MAY 29 2016

KSC041-127-292020-
/O.EXP.KTOP.SV.W.0163.000000T0000Z-160529T2015Z/
MORRIS-DICKINSON-
312 PM CDT SUN MAY 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MORRIS AND
SOUTHEASTERN DICKINSON COUNTIES WILL EXPIRE AT 315 PM CDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3861 9693 3861 9724 3882 9710 3868 9677
      3852 9692 3852 9693
TIME...MOT...LOC 2008Z 214DEG 18KT 3872 9705 

$$

GARGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:41 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 29, 12:41 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1241 PM CDT SUN MAY 29 2016

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 313 AM CDT SUN MAY 29 2016

08Z profiler data shows relatively modest mid level flow over
the central plains as water vapor imagery shows a quasi-zonal
flow over the state. Slow moving upper level low pressure systems
were noted over MN and southern CA and a closed low was seen over
British Columbia. At the surface, low pressure was weakening over
the upper Midwest while another area of low pressure formed near the
TX big bend.

For today the forecast is going to depend on mesoscale features as
models show modest mid and upper flow persisting over the forecast
area. Profiler data from KICT and KTLX show low level winds becoming
more southerly allowing from moisture over the southern plains to
begin moving back into southwestern KS. Models prog some isentropic
upglide over southwest KS and satellite shows an area of AC where
the models have the upglide. This area could end up being where
convection initiates this morning, setting the course for the rest
of the day. The NAM seems to favor this idea with a possible MCV
drifting east along the KS/OK boarder. However the GFS and HRRR cast
some doubt on this idea. In any case, there does not appear to be an
obvious boundary for low level convergence to force a parcel up and
a lack of a well defined shortwave makes it difficult to highlight
one area over another for precip chances today. If storms are to
form over southwestern KS this morning, the resulting outflow could
provide the low level focus for additional development later in the
day. In general the forecast favors precip chances more across the
southern half of the forecast area since mid level flow is nearly
zonal and the low level moisture advection appears to be south of
the area. Model progs show reasonable instability developing through
the day so there is a conditional chance for precip. I just don't
have much confidence in what that conditions may end up being. 0-6km
shear is expected to remain rather weak through the day so chances
for organized convection appear low. So there may just be pop up
storms to deal with during the heating of the day. With this in
mind, have kept POPs in the 20 to 30 percent range today. With
decent insolation today, highs are expected to warm into the lower
80s as forecast soundings mix the boundary layer above 850MB.

For tonight, generally only carry a slight chance for precip
expecting the boundary layer to begin stabilizing with the loss of
heating and again no obvious wave within the flow. The low level jet
is progged to set up over the western half of the state with speeds
generally between 30 and 40 KTS. So there isn't much of a warm air
advection signal for elevated storms tonight either. Lows are
expected to remain in the lower and mid 60s as southerly low level
flow prevails overnight.

.LONG TERM...(Monday through Saturday)
Issued at 313 AM CDT SUN MAY 29 2016

Sfc lee trough develops over western KS in response to the incoming
shortwave trough from the northwest on Monday afternoon. Given the
warm and moist airmass in place, latest guidance is showing
difficulty in locating the exact source of forcing and appears to be
overdoing qpf amounts, especially the ECMWF. Forecast sides closer
to the GFS and NAM solutions which develops scattered showers and
storms during the late afternoon. Confidence in precip increases
overnight Monday as the wave nears, developing an mcs over central
NE, tracking through the area through Tuesday. Likely pops were
placed here with PWAT values over an inch at times. Assuming lower
flash flood guidance values which is dependent on whether we see
rainfall Sunday or Monday, localized flooding could once again
occur.

Models clear out the trough Wednesday evening with cooler and drier
northwest flow in its wake. Clear skies and light northerly winds
drops temps below average values in the lower 70s for highs and lows
in the 50s through Friday. Upper ridge continues to dominate the
Inter Mountain west through the weekend as the CWA resides on the
eastern edge. Shortwave troughs traversing the eastern edge may
bring chances for thunderstorms Saturday evening into Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1239 PM CDT SUN MAY 29 2016

Expect VFR conditions for the next 24 hours. The isolated
thunderstorms should remain west and south of the terminals.
Terminal MHK may see an isolated shower or thunderstorm late this
afternoon and early evening.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Prieto
AVIATION...Gargan
Hazardous weather outlook, May 29, 5:33 AM CDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
533 AM CDT SUN MAY 29 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-301045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
533 AM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
BEST CHANCES ARE GENERALLY WEST OF HIGHWAY 75. SEVERE WEATHER IS
NOT EXPECTED.

MANY CREEKS AND RIVERS ARE STILL EXPERIENCING MINOR
FLOODING...HOWEVER THEY CONTINUE TO FALL. PLEASE REFER TO THE
FLOOD STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MULTIPLE ROUNDS OF ISOLATED THUNDERSTORMS ARE POSSIBLE OFF AND ON
BEGINNING MONDAY THROUGH NEXT WEDNESDAY. THE HIGHEST CHANCES ARE
FROM MONDAY EVENING THROUGH WEDNESDAY. A FEW STORMS MAY BE
MARGINALLY SEVERE ON TUESDAY FOR MAINLY GUSTY WINDS AND HAIL.
LOCALIZED FLOODING IS ALSO POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:21 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris24 min
May 29, 3:41 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris34 min
May 29, 4:16 PM CDTSevere Thunderstorm WarningTOPGeary, Riley29 min
May 29, 4:43 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley18 min
May 29, 6:32 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.